Georgia, 2009

Wildfire in Georgia, February 9 to 11, 2009

February 9 to 11, 2009 · NWS FFC · 1 event in 1 county or zone

An overall dry first part of February combined with gusty winds led to several wildfires within United States Forest Service land. All of the wildfires were human caused.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An overall dry first part of February combined with gusty winds led to several wildfires within United States Forest Service land. All of the wildfires were human caused. A wildfire, which began in the Peeples Lake area of Murray county on February 9, 2009, burned until February 11, 2009. The fire consumed 54 acres and resulted in $15,000 in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 9, 2:05 AM EST, 55 minutes earlier.

Area forecast discussion, Feb 9, 2:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 AM EST MON FEB 9 2009

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
GFS/NAM SIMILAR WITH THE BACKDOOR FRONT THIS MORNING...OR WHAT THERE
WILL BE OF IT. CURRENTLY SKIES ARE CLEAR FROM GEORGIA UP INTO
PENNSYLVANIA WITH A LARGE CIRRUS DECK MOVING OVER GA. BASED ON
CURRENT UPSTREAM CONDITIONS FEEL BACKDOOR FRONT WILL BE A WINDSHIFT
LINE AND THAT IS ABOUT IT. BY 18Z BOTH MODELS WIPE OUT THE EAST
FLOW. THE H8 WINDS INCREASE TO 20 TO 25 KTS OVER NORTH AND WEST GA
BY 18Z AND MAY NEED TO ADD A FEW GUSTS FOR THIS AFTERNOON. MOISTURE
IN THE MID LEVELS WILL BE INCREASING TONIGHT THROUGH WEDNESDAY AHEAD
OF THE NEXT SYSTEM. THIS WILL RESULT IN A FEW MORE CLOUDS BUT DO NOT
SEE ANY CHANCE OF PRECIP UNTIL WEDNESDAY AFTERNOON. LOW LEVEL JET OF
50 TO 60 KTS WILL MOVE ACROSS THE CWA WEDNESDAY AND THERE IS A HINT
OF NEGATIVE LIS IN THE EARLY AFTERNOON BUT STABILIZES THRU THE
AFTERNOON. CAPES AROUND 200 AND LESS IN A NARROW LINE IMMEDIATELY
ALONG THE FRONT. FEEL THERE REMAINS A RISK OF THUNDER...BUT NOT MUCH
HOWEVER ANY SHOWER/TSTORM THAT HAS ANY KIND OF VERTICAL EXTENT COULD
TAP INTO THE LOW LEVEL JET AND BRING SOME OF THOSE WINDS TO THE
SURFACE. ONCE AGAIN THE LIMITING FACTOR IN THIS WILL BE THE LIMITED
MOISTURE. WILL KEEP CHANCE POPS GOING OVER ALL EXCEPT THE EXTREME
NORTH WHERE THE DEEPEST MOISTURE WILL BE LOCATED ALONG THE FRONT.
NO BIG TEMP SWINGS THRU WEDNESDAY AS LOW AND MID LEVEL THICKNESS
VALUES WILL REMAIN NEARLY CONSTANT.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAYS SYSTEMS CLEARS THE CWA BY THURSDAY. WE REMAIN UNDER A
VERY FAST WEST TO WEST SOUTHWEST H5 FLOW WITH WHAT APPEARS TO BE A
TRAIN OF SHORT WAVES THAT TAP INTO THE GULF AND PULLS MOISTURE OVER
THE CWA. WITH EACH SYSTEM THAT THE GFS ADVERTISES...A WEDGE
SITUATION SETS UP. THIS WOULD ELIMINATE THE RISK OF THUNDER OVER THE
CWA WITH THE SYSTEM ON FRIDAY/FRIDAY NIGHT...AND AGAIN SUNDAY
THROUGH MONDAY. WILL GO WITH THE WEDGE SCENARIO AND KEEP THUNDER OUT
OF THE LONG TERM. THE OTHER PROBLEM IS THAT WITH EACH RUN OF THE
MODEL...THE TIMING CHANGES...THEREFORE CONFIDENCE IN THE LONG TERM
IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  47  73  50  71 /   0   0   5  10  50
ATLANTA         70  50  70  51  69 /   0   0   5  10  50
BLAIRSVILLE     64  42  66  44  64 /   0   0  10  10  60
CARTERSVILLE    69  44  70  49  71 /   0   0  10  10  50
COLUMBUS        72  48  75  53  74 /   0   0   5   5  40
GAINESVILLE     68  47  71  49  67 /   0   0   5  10  60
MACON           75  45  76  49  73 /   0   0   5   5  40
ROME            72  44  71  49  70 /   0   0  10  10  60
PEACHTREE CITY  71  42  72  48  71 /   0   0   5   5  50
VIDALIA         76  50  76  54  75 /   0   0   5   5  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Feb 8, 5:40 AM EST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EST SUN FEB 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A LARGE...DRY...STABLE HIGH PRESSURE SYSTEM PERSISTS ACROSS
FLORIDA. THIS HIGH WILL GRADUALLY WEAKEN AS A NEW AREA OF HIGH
PRESSURE DRIFTS FROM THE CENTRAL PLAINS TOWARD THE MID-ATLANTIC
THROUGH MONDAY. AS THIS OCCURS...A WEAK BACKDOOR FRONT WILL DRIFT
INTO NORTHEAST AND NORTH CENTRAL GEORGIA EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY. SHOWERS WITH VERY
GUSTY WINDS ARE POSSIBLE LATE WEDNESDAY IN NORTHWEST GEORGIA.
OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Murray

When
February 9, 3:00 AM EST to February 11, 4:00 PM EST
Where
Murray forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The U.S. Forest Service reported that a human caused wildfire in the Peeples Lake area consumed 54 acres and resulted in $15,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155028.